Alert archive / Montana / Blizzard Warnings in 2018
Blizzard Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this blizzard warning at Jan 1, 2018, 7:31 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2018, 7:31 PM MST (02:31 UTC)
- Expired
- Jan 2, 2018, 11:00 AM MST
- In force
- 15 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
787 WWUS45 KTFX 020231 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 731 PM MST Mon Jan 1 2018 MTZ009-021215- /O.UPG.KTFX.WW.Y.0059.000000T0000Z-180102T1800Z/ /O.NEW.KTFX.BZ.W.0001.180102T0231Z-180102T1800Z/ Northern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, and Heart Butte 731 PM MST Mon Jan 1 2018 ...GROUND BLIZZARD WARNING IN EFFECT UNTIL 11 AM MST TUESDAY... * WHAT...Ground blizzard conditions occurring. Travel will be very dangerous to impossible, including during the morning commute on Tuesday. * WHERE...Northern Rocky Mountain Front. The hardest hit locations will be areas south of Babb, around Browning and East Glacier Park. Roadways are closed in this region as of 730 PM Monday night. * WHEN...Until 11 AM MST Tuesday. * ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause whiteout conditions, with zero visibility at times in areas of blowing snow. Significant drifting of the snow is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ010-048-021215- /O.CON.KTFX.WW.Y.0059.000000T0000Z-180102T1800Z/ Eastern Glacier-Southern Rocky Mountain Front- Including the following locations Cut Bank, Bynum, Choteau, and Augusta 731 PM MST Mon Jan 1 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY... * WHAT...Blowing snow expected. * WHERE...Eastern Glacier and Southern Rocky Mountain Front. * WHEN...Until 11 AM MST Tuesday. * ADDITIONAL DETAILS...With wind gusts near 40 mph, expect visibility reduced to less than one mile at times. Drifting snow will create difficult driving conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. $$ http://www.weather.gov/greatfalls
2 follow-up statements
347 WWUS45 KTFX 020935 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 235 AM MST Tue Jan 2 2018 MTZ009-021800- /O.CON.KTFX.BZ.W.0001.000000T0000Z-180102T1800Z/ Northern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, and Heart Butte 235 AM MST Tue Jan 2 2018 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Ground blizzard conditions occurring. Travel will be very dangerous to impossible. * WHERE...Northern Rocky Mountain Front. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS...Winds gusting as high as 40 to 60 mph will cause whiteout conditions in blowing snow, especially along the US Highway 2 and US Highway 89 near Browning. Significant drifting of the snow is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ010-048-021800- /O.CON.KTFX.WW.Y.0059.000000T0000Z-180102T1800Z/ Eastern Glacier-Southern Rocky Mountain Front- Including the following locations Cut Bank, Bynum, Choteau, and Augusta 235 AM MST Tue Jan 2 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Blowing snow occurring. * WHERE...Eastern Glacier and Southern Rocky Mountain Front. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS...With wind gusts near 40 mph, expect visibility reduced to less than one mile at times. Drifting snow will create difficult driving conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling, especially in open areas. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ http://www.weather.gov/greatfalls
755 WWUS45 KTFX 021756 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 1056 AM MST Tue Jan 2 2018 MTZ009-030100- /O.EXP.KTFX.BZ.W.0001.000000T0000Z-180102T1800Z/ /O.EXB.KTFX.WW.Y.0059.180102T1800Z-180103T0100Z/ Northern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, and Heart Butte 1056 AM MST Tue Jan 2 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING... ...BLIZZARD WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... * WHAT...Blowing snow occurring. Blowing snow will continue through 6 PM MST. * WHERE...Northern Rocky Mountain Front. * WHEN...Blizzard Warning expires at 11 AM MST this morning. Winter Weather Advisory for blowing snow in effect until 6 PM MST this evening. * ADDITIONAL DETAILS...Wind speeds have diminished and the Blizzard Warning has been allowed to expire. However, areas of blowing and drifting snow are expected to continue through 6 PM MST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling, especially in open areas. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ010-048-030100- /O.EXT.KTFX.WW.Y.0059.000000T0000Z-180103T0100Z/ Eastern Glacier-Southern Rocky Mountain Front- Including the following locations Cut Bank, Bynum, Choteau, and Augusta 1056 AM MST Tue Jan 2 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Areas of blowing snow occurring. Areas of blowing snow will continue through 6 PM MST. * WHERE...Eastern Glacier and Southern Rocky Mountain Front. * WHEN...Until 6 PM MST this evening. * ADDITIONAL DETAILS...Wind speeds have diminished somewhat but areas of blowing and drifting snow are expected to continue through 6 PM MST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling, especially in open areas. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 1, 3:21 PM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Jan 1, 3:21 PM MST, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 321 PM MST Mon Jan 1 2018 .SYNOPSIS... An upper level ridge of high pressure is slowly rebuilding over the Pacific Northwest. As a result warmer temperatures will slowly move back into North Central and Southwest MT over the next few days. It will likely take until Friday before the warm air moves into the entire region. There is a small chance for a passing snow shower later this week over the western mountains, while most areas will not have a chance for snow showers until the weekend. && .DISCUSSION... Tonight through Monday...The main weather feature will be an upper level ridge of high pressure trying to build over the Pacific Northwest over the next few days. As the ridge builds, warmer air is expected to move into the region. However, I have delayed on how fast the warm air moves into the Plains of North Central MT, along with the Helena/Bozeman valleys. It will take a few days for the warmer air to move into these regions, especially up in the Havre/Harlem areas. Breezy west winds are expected tonight, and that will help mix down some warmer air, but not everyone will mix out. Some blowing snow will develop over the Rocky Mountain Front out into the Cut Bank area, thus the blowing snow advisory will continue. Wind chills are meeting criteria in a few locations, but not widespread enough at this time to issue a highlight. Later in the week, a few upper level disturbances will move southward through the northwest flow aloft. A few snow showers will pass through the region, with the best chance for snow over the Rocky Mountain Front through Friday. For next weekend, the disturbance could be a bit stronger, possibly spreading the chance for shower showers further east out over the region. National Blend models also indicate a cooling trend next weekend. Brusda && .AVIATION... Updated 2230Z. Other than some passing high clouds later tonight, expect VFR conditions to prevail across the region through the period. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF -15 14 12 28 / 0 0 0 10 CTB -21 24 16 30 / 0 0 0 10 HLN -8 15 7 24 / 0 0 0 10 BZN -3 17 3 25 / 0 0 0 10 WEY -6 21 -4 26 / 0 0 0 10 DLN 7 29 13 34 / 0 0 0 10 HVR -25 6 2 18 / 0 0 0 0 LWT -9 18 16 30 / 0 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 AM MST Tuesday Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jan 1, 2:24 PM MST, 5 hours 7 minutes before
Special Weather Statement National Weather Service Great Falls MT 224 PM MST Mon Jan 1 2018 MTZ011-045-047-020000- Hill-Liberty-Blaine- Including the cities of Havre, Rocky Boy, Chester, Joplin, Lothair, Whitlash, Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays, and Lodge Pole 224 PM MST Mon Jan 1 2018 West winds between 10 and 15 mph are creating wind chill values of 30 below to 40 below zero across portions of Liberty, Hill and Blaine counties. The winds should diminish early this evening, subsiding the wind chills a bit. Remember, frostbite can occur in less than 30 minutes with the current wind chills.
Local storm report, Jan 1, 7:29 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MST MON JAN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM BLIZZARD BROWNING 48.56N 113.02W
01/01/2018 GLACIER MT LAW ENFORCEMENT
BROWNING PD REPORTS WHITEOUT CONDITIONS WITH
NUMEROUS ACCIDENTS AND VERY DIFFICULT
TRAVEL. WINDS ARE GUSTING UP TO 50 MPH AT
THIS TIME. SEVERAL ROADS HAVE BEEN CLOSED IN
THE AREA.
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 9:47 AM MST | River Flood Warning | TFX | 24 hr |
Nearby
Blizzard Warnings in Montana, 2018Every blizzard warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.